Alert archive / Texas / High Wind Warnings in 2009

High Wind Warning 7, NWS San Angelo, TX

July 17, 2009Callahan County, Texas

NWS San Angelo, TX issued this high wind warning at Jul 17, 2009, 1:43 AM CDT for Callahan County, Texas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 1:43 AM CDT (06:43 UTC)
Expired
Jul 17, 2009, 3:00 AM CDT
In force
77 min
Issued by
NWS San Angelo, TX

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 29 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KSJT 170643
NPWSJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
143 AM CDT FRI JUL 17 2009

...STRONG GUSTY OUTFLOW WINDS AFFECTING PORTIONS OF THE BIG
COUNTRY THIS EARLY FRIDAY MORNING...

.STRONG OUTFLOW WINDS OF UP TO 60 MPH ARE POSSIBLE OVER CALLAHAN
COUNTY THROUGH 3 AM.

TXZ128-170800-
/O.NEW.KSJT.HW.W.0007.090717T0643Z-090717T0800Z/
CALLAHAN-
INCLUDING THE CITIES OF...CLYDE...BAIRD...CROSS PLAINS
143 AM CDT FRI JUL 17 2009

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM CDT EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM CDT EARLY THIS MORNING. 

NORTH WIND GUSTS TO 60 MPH ARE POSSIBLE THROUGH 3 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WINDS OF 40 MPH OR GREATER...AND/OR WIND
GUSTS OF 58 MPH OR GREATER CAN LEAD TO PROPERTY DAMAGE.

&&

$$

LACY

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this high wind warning went out at Jul 16, 11:50 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 16, 11:50 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1150 PM CDT THU JUL 16 2009

.AVIATION...
/06Z TAFS/
AN OUTFLOW BOUNDARY MOVING SOUTH THROUGH THE BIG COUNTRY WILL
REACH KABI AROUND 06Z. THUNDERSTORMS APPEAR TO BE WEAKENING SO
WILL ONLY CARRY A CB CLOUD GROUP AT KABI. THE BOUNDARY SHOULD
CONTINUE SOUTHWARD TOWARD THE CONCHO VALLEY OVERNIGHT BEFORE
BECOMING STATIONARY. WITH AFTERNOON HEATING FRIDAY...AND
BOUNDARIES AROUND...SCATTERED THUNDERSTORMS ARE EXPECTED NEAR THE
KABI AND KSJT TERMINALS. WILL AGAIN CARRY A CB GROUP AS TIMING OF
STORMS STILL UNCERTAIN. 09

&&

.PREV DISCUSSION... /ISSUED 911 PM CDT THU JUL 16 2009/

UPDATE...
FORECAST UPDATE BEING MADE TO ADD SLIGHT CHANCE POP TO THE BIG
COUNTRY ON FRIDAY. SEE DISCUSSION FOR DETAILS.

DISCUSSION...
SHOWERS AND THUNDERSTORMS LATE THIS EVENING EXTEND FROM SOUTHWEST
OKLAHOMA ACROSS THE SOUTHERN TEXAS PANHANDLE...OUT AHEAD OF A SLOW
MOVING COLD FRONT. THIS CONVECTION IS MOVING SOUTH-SOUTHEAST...AND
MAY SURVIVE INTO THE NORTHERN BIG COUNTRY LATER TONIGHT. THIS IS
SUPPORTED ON THE LATEST NAM MODEL.  ON FRIDAY... WILL LIKELY HAVE
OUTFLOW BOUNDARIES IN THE PROXIMITY OF THE BIG COUNTRY. THE
TRAILING PORTION OF THE COLD FRONTAL BOUNDARY WILL SAG SOUTH INTO
THE BIG COUNTRY AS WELL. GIVEN WHAT OCCURRED TODAY...APPEARS THAT
SOME CONVECTIVE DEVELOPMENT WILL BE POSSIBLE IN THE VICINITY OF
THESE BOUNDARIES ON FRIDAY. HAVE ADDED A SLIGHT CHANCE POP ACROSS
THE BIG COUNTRY FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. NO OTHER
CHANGES BEING MADE TO THE FORECAST AT THIS TIME.

PREV DISCUSSION... /ISSUED 608 PM CDT THU JUL 16 2009/

AVIATION...
/00Z TAFS/
THUNDERSTORMS SHOULD STAY NORTHEAST OF KABI THIS EVENING...
ALTHOUGH AN OUTFLOW BOUNDARY FROM THE STORMS WILL LIKELY BRIEFLY
SHIFT WINDS OUT OF THE EAST. THUNDERSTORMS WHICH ARE CURRENTLY
DEVELOPING FURTHER NORTH ALONG A COLD FRONT WHICH EXTENDS ACROSS
THE TEXAS PANHANDLE INTO OKLAHOMA...WILL MOVE SOUTHEAST
OVERNIGHT...BUT SHOULD DISSIPATE BEFORE REACHING KABI. COLD FRONT
AND/OR OUTFLOW BOUNDARIES WILL PUSH INTO KABI MIDDAY FRIDAY.
THUNDERSTORMS POSSIBLE ALONG THE COLD FRONT/OUTFLOW BOUNDARIES
FRIDAY AFTERNOON. 09

PREV DISCUSSION... /ISSUED 546 PM CDT THU JUL 16 2009/

UPDATE...
FORECAST HAS BEEN UPDATED FOR THIS EVENING IN THE BIG COUNTRY. SEE
DISCUSSION.

DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS ARE OCCURRING BETWEEN ABILENE AND
THROCKMORTON. OUTFLOW BOUNDARIES EMANATING FROM THIS CONVECTION
MAY GENERATE SOME ADDITIONAL DEVELOPMENT. POPS HAVE BEEN ADDED
ACROSS MUCH OF THE BIG COUNTRY FOR THIS EVENING. HAVE SOME CLOUD
COVER IN THE SKY GRIDS THIS EVENING...PER RADAR AND SATELLITE
TRENDS.

PREV DISCUSSION... /ISSUED 337 PM CDT THU JUL 16 2009/

SHORT TERM...
HOT AGAIN ACROSS WEST CENTRAL TEXAS TODAY...WITH TEMPERATURES AT
OR ABOVE THE 100 DEGREE MARK AT MOST LOCATIONS. HIT 100 FOR THE
8TH OUT OF THE LAST 9 DAYS...AND THE 10TH DAY SO FAR THIS MONTH.
DOES LOOK LIKE THE ADVERTISED PATTERN CHANGE IS UNDERWAY...WITH
THE UPPER HIGH SHIFTING OFF TO THE WEST AND ALLOWING NORTHWEST
FLOW TO PREVAIL. NOT SURE IT HELPS MUCH FOR THE NEXT 24 HOURS...AS
RIDGE STILL CLOSE ENOUGH TO HAVE AN EFFECT. DO HAVE A FEW STORMS
DEVELOPING ACROSS THE NORTHWEST PANHANDLE...WHERE COLD FRONT IS
MAKING SOME PROGRESS. FRONT DRAPED FROM NORTHEAST NEW MEXICO BACK
INTO NORTH CENTRAL OKLAHOMA...ALTHOUGH A FEW OUTFLOW BOUNDARIES
ARE FARTHER SOUTH. DO HAVE A LITTLE MID LEVEL INSTABILITY EVIDENT
ACROSS THE NORTHERN PERMIAN BASIN BACK INTO THE BIG COUNTRY...AND
WILL NEED TO MONITOR...BUT WILL NOT ADD POPS AT AT THIS POINT.

HOWEVER...HAVE ADDED SLIGHT CHANCE POPS TO THE NORTHERN BIG
COUNTRY...WHERE THERE IS SOME CHANCE THAT THE STORMS DEVELOPING ACROSS
THE PANHANDLE..AND EXPECTED TO MOVE SOUTHEAST...MAY MAKE IT INTO
THE AREA LATE TONIGHT. BETTER CHANCE STILL LOOKS LIKE
SATURDAY...AS FRONTAL BOUNDARY DROPS TOWARDS THE BIG COUNTRY AND
THE CAPPING ASSOCIATED WITH THE RIDGE SHIFTS A LITTLE FARTHER
WEST.

850 MB THERMAL RIDGE SHIFTS SOUTH INTO WEST CENTRAL TEXAS FOR FRIDAY...BUT
WILL BE PARTIALLY OFFSET BY MORE CLOUD COVER. STILL...LOOKS LIKE
READINGS VERY NEAR 100 DEGREES LIKELY ACROSS MUCH OF THE AREA FOR
FRIDAY...BUT MAYBE AN END TO THE 100 DEGREE RUN ON SATURDAY.

LONG TERM...
RIDGE TO REMAIN OUT ACROSS THE FOUR CORNERS AREA OF THE WESTERN US
FOR MOST OF THE EXTENDED FORECAST...PROVIDING NORTH OR NORTHWEST
FLOW ALOFT. MODELS CONTINUE TO GENERATE CONVECTION AT TIMES...BUT
CHANGES EACH MODEL RUN AS THEY STRUGGLE TO HANDLE THE WEAK
SHORTWAVES ROTATING AROUND THE EDGE OF THE HIGH. COULD HAVE RUN
SLIGHT CHANCE POPS TO COVER JUST ABOUT EVERY PERIOD GIVEN THIS
UNCERTAINTY...BUT OPTED TO TRY TO PICK OUT THE MOST LIKELY HANDFUL
AND RUN POPS IN JUST THOSE TIME FRAMES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 77 100  71  92  70 /  20  20  30  30  30
SAN ANGELO 	 76 101  73  95  69 /  10  10  20  20  20
JUNCTION 	 75 100  72  95  70 /  10  10  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 5:22 PM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
522 PM CDT THU JUL 16 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
522 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHERN BIG COUNTRY THIS
EVENING...GENERALLY NORTH OF INTERSTATE 20. THE MAIN THREAT FROM
THESE STORMS WILL BE GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS FRIDAY NIGHT
INTO THE FIRST PART OF NEXT WEEK. ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.